zbMATH — the first resource for mathematics

On the estimation of the medial axis and inner parallel body. (English) Zbl 1288.62107
Summary: The medial axis and the inner parallel body of a set \(C\) are different formal translations for the notions of the “central core” and the “bulk”, respectively, of \(C\). On the basis of their applications in image analysis, both notions (and especially the first one) have been extensively studied in the literature, from different points of view. A modified version of the medial axis, called \(\lambda\)-medial axis, has been recently proposed in order to get better stability properties. The estimation of these relevant subsets from a random sample of points is a partially open problem which has been considered only very recently.
Our aim is to show that standard, relatively simple, techniques of set estimation can provide natural, consistent, easy-to-implement estimators for both the \(\lambda\)-medial axis \(\mathcal{M}_\lambda(C)\) and the inner parallel body \(I_\lambda(C)\) of \(C\). The consistency of these estimators follows from two results of stability (i.e., continuity in the Hausdorff metric) of \(\mathcal{M}_\lambda(C)\) and \(I_\lambda(C)\) obtained under some, not too restrictive, regularity assumptions on \(C\). As a consequence, natural algorithms for the approximation of the \(\lambda\)-medial axis and the \(\lambda\)-inner parallel body can be derived. The whole approach could be useful for some practical problems in image analysis where estimation techniques are needed.

62H35 Image analysis in multivariate analysis
62H12 Estimation in multivariate analysis
62G05 Nonparametric estimation
62G20 Asymptotic properties of nonparametric inference
65C60 Computational problems in statistics (MSC2010)
Full Text: DOI
[1] Aichholzer, O.; Aigner, W.; Aurenhammer, F.; Hackl, T.; Jüttler, B.; Rabl, M., Medial axis computation for planar free-form shapes, Comput.-Aided Design, 41, 339-349, (2009)
[2] Amenta, N.; Kolluri, R. K., The medial axis of a union of balls, Comput. Geom. Theory Appl., 20, 25-37, (2001) · Zbl 0991.68118
[3] D. Attali, 1995, Squelettes et Graphes de Voronoi 2D et 3D. (Ph.D. Thesis), Université Joseph Fourier, Grenoble.
[4] Attali, D.; Boissonnat, J.-D.; Edelsbrunner, H., Stability and computation of medial axis: a state-of-the-art report, (Moeller, T.; Hamann, B.; Russell, R., Mathematical Foundations of Scientific Visualization, Computer Graphics, and Massive Data Exploration, (2009), Springer-Verlag Berlin), 109-125 · Zbl 1192.68555
[5] Attali, D.; Montanvert, A., Computing and simplifying 2D and 3D semicontinuous skeletons of 2D and 3D shapes, Comput. Vis. Image Underst., 67, 3, 261-273, (1997)
[6] Aurenhammer, F., Power diagrams: properties, algorithms and applications, SIAM J. Comput., 16, 1, 78-96, (1987) · Zbl 0616.52007
[7] Aurenhammer, F.; Klein, R., Voronoi diagrams, (Sack, J.-R.; Urrutia, J., Handbook of Computational Geometry, (2000), Elsevier Science Publishers B.V. North-Holland Amsterdam), 201-290 · Zbl 0995.65024
[8] Blum, H., A transformation for extracting new descriptors of shape, (Wathen-Dunn, W., Models for the Perception of Speech and Visual Form, (1967), MIT Press Cambridge, MA), 362-380
[9] CGAL. (2012). Computational Geometry Algorithms Library, http://www.cgal.org.
[10] Chaussard, J.; Couprie, M.; Talbot, H., Robust skeletonization using the discrete \(\lambda\)-medial axis, Pattern Recognit. Lett., 32, 1384-1394, (2011)
[11] Chazal, F.; Lieutier, A., The \(\lambda\)-medial axis, J. Graphical Models, 67, 304-331, (2005) · Zbl 1175.68487
[12] Chazal, F.; Soufflet, R., Stability and finiteness properties of medial axis and skeleton, J. Dynam. Control Syst., 10, 149-170, (2004) · Zbl 1050.32007
[13] Chin, F.; Snoeyink, J.; Wang, C. A., Finding the medial axis of a simple polygon in linear time, Discrete Comput. Geom., 21, 405-420, (1999) · Zbl 0922.68128
[14] Choi, H. I.; Choi, S. W.; Moon, H. P., Mathematical theory of medial axis transform, Pacific J. Math., 181, 57-88, (1997) · Zbl 0885.53004
[15] Cuevas, A.; Fraiman, R., Set estimation, (Kendall, W. S.; Molchanov, I., New Perspectives on Stochastic Geometry, (2010), Oxford University Press), 374-397 · Zbl 1192.62164
[16] Cuevas, A.; Fraiman, R.; Pateiro-López, B., On statistical properties of sets fulfilling rolling-type conditions, Adv. Appl. Probab., 44, 312-329, (2012) · Zbl 1252.47089
[17] Cuevas, A.; González-Manteiga, W.; Rodríguez-Casal, A., Plug-in estimation of general level sets, Aust. N. Z. J. Stat., 48, 1, 7-19, (2006) · Zbl 1108.62036
[18] Cuevas, A.; Rodríguez-Casal, A., On boundary estimation, Adv. Appl. Probab., 36, 340-354, (2004) · Zbl 1045.62019
[19] Devroye, L.; Wise, G., Detection of abnormal behavior via nonparametric, estimation of the support, SIAM J. Appl. Math., 3, 480-488, (1980) · Zbl 0479.62028
[20] Dey, T. K., Curve and surface reconstruction, (2007), Cambridge University Press New York
[21] Edelsbrunner, H., The union of balls and its dual shape, Discrete Comput. Geom., 13, 415-440, (1995) · Zbl 0826.68053
[22] Federer, H., Curvature measures, Trans. Amer. Math. Soc., 93, 418-491, (1959) · Zbl 0089.38402
[23] Ferry, S., When \(\epsilon\)-boundaries are manifolds, Fund. Math., 90, 199-210, (1975) · Zbl 0324.57003
[24] Fremlin, D. H., Skeletons and central sets, Proc. Lond. Math. Soc., 74, 701-720, (1997) · Zbl 0949.54050
[25] Fu, J. H.G., Tubular neighborhoods in Euclidean spaces, Duke Math. J., 52, 1025-1046, (1985) · Zbl 0592.52002
[26] Genovese, C. R.; Perone-Pacifico, M.; Verdinelli, I.; Wasserman, L., The geometry of nonparametric filament estimation, J. Amer. Statist. Assoc., 107, 788-799, (2012) · Zbl 1261.62030
[27] M. Karavelas, M. Yvinec, (2012), 2D Apollonius Graphs (Delaunay Graphs of Disks), 4.0 ed., In CGAL User and Reference Manual. CGAL Editorial Board.
[28] Korostelev, A. P.; Tsybakov, A. B., Minimax theory of image reconstruction. lecture notes in statistics, (1993), Springer-Verlag New York · Zbl 0833.62039
[29] Lee, D. T., Medial axis transformation of a planar shape, IEEE Trans. Pattern Anal. Mach. Intell., 4, 4, 363-369, (1982) · Zbl 0483.68085
[30] Lieutier, A., Any open bounded set of \(\mathbb{R}^n\) has the same homotopy type as its medial axis, (In Proc, 8 th ACM Sympos. Solid Modeling Appl., (2003), ACM Press), 65-75
[31] Pateiro-López, B.; Rodríguez-Casal, A., Generalizing the convex hull of a sample: the R package alphahull, J. Stat. Softw., 34, 5, 1-28, (2010)
[32] Perkal, J., Sur LES ensembles \(\epsilon\)-convexes, Colloq. Math., 4, 1-10, (1956) · Zbl 0071.38101
[33] R Core Team. (2012). R: A Language and Environment for Statistical Computing. R Foundation for Statistical Computing, Vienna, Austria. http://www.R-project.org.
[34] Rockafellar, R. T.; Wets, R. J.B., Variational analysis, (1998), Springer New York · Zbl 0888.49001
[35] Rodríguez-Casal, A., Set estimation under convexity type assumptions, Ann. Inst. Henri. Poincaré, 43, 763-774, (2007) · Zbl 1169.62317
[36] Sangwine-Yager, J. R., Bonnesen-style inequalities for Minkowski relative geometry, Trans. Amer. Math. Soc., 307, 373-382, (1988) · Zbl 0652.52010
[37] Serra, J., Image analysis and mathematical morphology, (1982), Academic Press · Zbl 0565.92001
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.